Winter Storm, Pocahontas
- When
- February 5, 7:00 AM CST to 3:00 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
A shortwave moving through the mid-upper level flow entered and traversed Iowa from roughly NW to SE throughout the day on the 5th. After quickly saturating the atmosphere, period of moderate to heavy snow fell across large parts of central Iowa.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave moving through the mid-upper level flow entered and traversed Iowa from roughly NW to SE throughout the day on the 5th. After quickly saturating the atmosphere, period of moderate to heavy snow fell across large parts of central Iowa. In the end, numerous locations reported receiving between 4 and 7 inches of snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 5, 5:45 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 545 AM CST Mon Feb 5 2018 .SHORT TERM.../Today through Tonight/ Issued at 356 AM CST Mon Feb 5 2018 The system to impact Iowa today is...at 3 AM...pushing into southeast South Dakota and Northeast Nebraska. Models are in good agreement on timing and track so little changes were made from the previous forecast. Forcing will enter the west by 6AM then spread quickly across the state by noon. Soundings show deep saturation occurs quickly with the forcing moving in so it will not take long to start snowing once the clouds move in. Snow will be moderate to heavy at times...especially from a corridor from Storm Lake to Marshalltown. The system is fairly quick moving so the northwest should begin to clear in the early afternoon with central clearing mid to late afternoon and southeast by early evening. The wind will not be much of an issue with this system with expected sustained speeds at 5 to 10 mph. With temp profiles being deeply dendritic, snowfall should be light and fluffy. There will be rapid clearing behind this system and with fresh snowfall, temps tonight will be very cold. Temps near 10 below northwest to near zero southeast are expected. .LONG TERM.../Tuesday through Sunday/ Issued at 356 AM CST Mon Feb 5 2018 ./Tuesday through Thursday Night/...Confidence Medium to High Active weather pattern to continue as well as generally colder than normal. Large H500 gyre over Hudson Bay continues to push shortwave energy southeast across the Northern Rockies and into the Central Plains through the end of the week. Despite the quick exit that is expected after today's snow event...another wave will quickly arrive by Tuesday afternoon and spread clouds and light precipitation into the region between 18-00z tomorrow. This will once again be driven by a broad area of weak warm air advection and minor trough aloft tracking east through the Plains. Available moisture remains light but enough to drop a half to inch of light snow across the central and north from late afternoon through the evening commute. Farther south along the Iowa-Missouri border and generally south of I80 an area of 1 to 1.5 inches is expected. Though amounts will be light... on top of already fallen snow today snow covered roads will result in some additional travel impacts across the region. Have raised PoP most areas to reflect the good chance of light snow with light snowfall accumulations. This system will again quickly exit the region by 12z Wednesday with some partial clearing overnight. Highs Tuesday will remain quite cold with lower teens north to the upper teens south. Lows Tuesday night will range from 0 to 5 F above north to the single digits south. Wednesday into Wednesday night look rather quiet with increasing clouds as the next upstream system begins to affect the area. The Euro and GFS both indicate some warm air advection and a minor ripple in the flow aloft moving across the area later Wednesday night. This might result in some light snow and a dusting across the north...though confidence in accumulating snow is medium presently with some differences in strength between the GFS and Euro models. ./Thursday through Sunday/...Confidence Medium The big story toward the end of the period is a possible developing mainly east to west baroclinic zone setting up from northern Missouri to southern Minnesota for several days. With an active wave pattern still intact through the end of the period, both the GFS and the Euro models show a extended period of clouds and light to moderate precipitation from Thursday through Sunday. The Euro seems a bit more realistic trying to separate wave energy and subsequent precipitation into two distinct periods: one from Thursday night into Friday night and the second from Saturday morning through Sunday morning while the GFS more or less has continuous precipitation through the entire period. In either case, if this pattern is realized, this would be the snowiest period we have seen in quite some time. Details on amounts and locations of snowfall will have to wait for now...but the signal for weak to modest warm air advection into a persistent boundary bodes well for more clouds/higher PoP and generally more precipitation. There is some hint at enough warm air from time to time to cause a mix of precipitation type over the south Thursday into Friday. Highs through the period will be in the teens north to lower 30s south at times with lows in the single digits above/below zero north and in the single digits south. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 545 AM CST Mon Feb 5 2018 Deteriorating conditions this morning as a storm system quickly moves in. MVFR conditions will drop to IFR conditions by 18Z NW into central IA then aft 18Z over eastern Iowa. Conditions then rapidly improve to VFr aft 00Z. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 9 AM this morning to 7 PM CST this evening for IAZ017-026>028-037>039-048>050-060>062-072>075-085- 086-097. Winter Weather Advisory until 3 PM CST this afternoon for IAZ004- 005-015-023-024-033-034-044-045-057. Winter Weather Advisory until 7 PM CST this evening for IAZ006- 007-016-025-035-036-046-047-058-059. && SHORT TERM...FAB LONG TERM...REV AVIATION...FAB
Hazardous Weather Outlook National Weather Service Des Moines IA 439 AM CST Mon Feb 5 2018 IAZ023>028-033>039-044>050-057>062-072>075-085-086-097-061045- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Madison-Warren-Marion-Mahaska-Monroe-Wapello-Davis- 439 AM CST Mon Feb 5 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area today. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow is forecast for the area again by Thursday evening and from Friday into Sunday. Snowfall accumulations may occur each of these days possibly resulting in travel impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Any snowfall reports are appreciated. IAZ004>007-015>017-061045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 439 AM CST Mon Feb 5 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area today. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Wind chills will approach 15 to 20 below zero late tonight into early Tuesday morning across the area. Snow is forecast for the area again by Thursday evening and from Friday into Sunday. Snowfall accumulations may occur each of these days possibly resulting in travel impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Any snowfall reports are appreciated. IAZ070-071-081>084-092>096-061045- Cass-Adair-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- Appanoose- 439 AM CST Mon Feb 5 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Snow is forecast for the area today with light accumulations expected. This may result in some travel impacts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow is forecast for the area again by Friday into Sunday. Snowfall accumulations may occur and possibly result in travel impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Any snowfall reports are appreciated. REV
The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739780, 739781, 739782, 739783, 739784, 739785, 739786, 739787, 739788, 739789, 739790, 739791, 740185.